Acute colchicine intoxication--possible role of erythromycin administration

J Rheumatol. 1992 Mar;19(3):494-6.

Abstract

A 29-year-old patient with familial Mediterranean fever and amyloidosis involving the kidney, liver, and gastrointestinal tract received longterm colchicine, 1 mg daily. In the last year she developed diarrhea and abdominal pain, that coincided with toxic colchicine blood levels. After 2 weeks of oral erythromycin therapy she was hospitalized for acute, life threatening colchicine toxicity, with fever, diarrhea, abdominal pain, myalgia and lower extremity parasthesias and later convulsions and alopecia. Pancytopenia evolved into rebound leukocytosis, disturbed liver function and hypoglycemia. After a long stormy course she improved. Colchicine toxicity with combined liver and renal impairment and the role of erythromycin in her colchicine toxicity are discussed.

Publication types

  • Case Reports
  • Research Support, Non-U.S. Gov't

MeSH terms

  • Acute Disease
  • Adult
  • Amyloidosis / complications
  • Bronchitis / drug therapy
  • Colchicine / adverse effects*
  • Colchicine / therapeutic use
  • Drug Overdose
  • Erythromycin / adverse effects*
  • Erythromycin / therapeutic use
  • Familial Mediterranean Fever / complications
  • Familial Mediterranean Fever / drug therapy*
  • Female
  • Humans
  • Kidney Diseases / complications
  • Liver Diseases / complications

Substances

  • Erythromycin
  • Colchicine